Alabama, 2004

Flash Flood and Damaging Wind in Alabama, August 11, 2004

August 11, 2004 · NWS HUN · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 11, 1:40 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 11, 1:40 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT WED AUG 11 2004

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWING FRONTAL BOUNDARY DRAPED ALONG NORTHERN
SECTIONS OF THE FA INTO N MS. FRONT HAS NOT MOVED A WHOLE LOT DURING
THE DAY TODAY. AREAS OF CONVECTION NOW STARTING TO GET GOING ALONG
THE BOUNDARY ESPECIALLY ACROSS N MS WHERE MORE SUNSHINE HAS ALLOWED
FOR ADDITIONAL HEATING.

FCST NEXT 24 TO 36 HOURS STILL REMAINS QUITE CHALLENGING. AS UPPER
TROF CONTINUES TO AMPLIFY OVER THE ERN U.S. COLD FRONT WILL SINK
SOUTHWARD THROUGH THE AREA. ONGOING CONVECTION OVER N MS SHOULD
SLOWLY MOVE NEWD AND AFFECT MUCH OF THE FA THIS EVENING. IN
ADDITION...MCV HELPING TO REGENERATE CONVECTION OVER SRN AR AND
REMNANTS OF THIS ACTIVITY MAY OVERSPREAD THE AREA LATER TONIGHT.
MODEL QPF FCSTS FOR OVERNIGHT AND EARLY THU QUITE VARIABLE WITH ETA
BY FAR THE WETTEST WITH OVER AN INCH OF RAIN FOR N AL. WHILE MOST
AREAS WILL PROBABLY SEE SOME RAIN...AMOUNTS WILL LIKELY BE
CONSIDERABLY LIGHTER MORE IN LINE WITH THE GFS AND WRF SOLUTIONS.
PLAN ON A LIKELY POP FOR TONIGHT.

FRONT WILL MOVE WELL SOUTH OF THE FA AREA ON THU. FLOW AHEAD OF THE
FRONT SHOULD TURN ALL NORTHERLY AS BONNIE MOVES ONSHORE AND UP
THROUGH GA ALLOWING FRONT TO MAKE QUICKER PROGRESS SOUTHWARD.
EFFECTS FROM HER SHOULD BE A NON FACTOR FOR THE TN VALLEY. UPPER
TROF AXIS WILL REMAIN WEST OF THE AREA THROUGH THE DAY ON THU AS SIG
S/WV DIVES DOWN BACKSIDE OF TROF. THUS EXPECT THE CHANCE OF RAIN TO
LINGER THROUGH THE DAY ON THU WITH HIGHEST CHANCES EAST AND THREAT
DIMINISHING FROM THE WEST DURING THE DAY. WITH 85H AND 92H THERMAL
TROF AXES LAGGING WEST OF THE AREA AS WELL...EXPECT LOWER CLOUDS TO
LINGER THROUGH THE DAY WITH PERHAPS A LITTLE CLEARING LATE IN THE
WEST. WITH CLOUDY SKIES AND NRLY WINDS TEMPS WILL STRUGGLE INTO THE
MID AND PERHAPS UPPER 70S IN A FEW LOCATIONS. RECORD LOW MAX TEMPS
BETWEEN 75 AND 78 ARE IN JEOPARDY.

CLOUDS WILL GRADUALLY CLEAR THU NIGHT AS DRIER AIR FILTERS INTO THE
REGION. AM A LITTLE CONCERNED THAT CLEARING MAY BE A LITTLE SLOWER
THAN DEPICTED BUT WILL GO WITH IDEA THAT MOST AREAS SHOULD BE
MOSTLY CLEAR BY FRI MORNING. RECORD LOWS FOR THU NIGHT IN THE MID
50S. PRESSURE GRADIENT SHOULD KEEP WINDS UP AND THUS TEMPS SHOULD
REMAIN IN THE UPPER 50S TO AROUND 60.

DRY AND UNSEASONABLY COOL CONDITIONS WILL PERSIST INTO THE WEEKEND
WITH DEEPER UPPER TROF OVER THE EASTERN U.S. 85H TEMPS ON FRI WILL
BE AROUND 10-12 DEGREES AND THUS EVEN WITH FULL SUNSHINE
TEMPERATURES WILL STRUGGLE TO GET TO 80 DEGREES WITH RECORD LOW
MAXES ONCE AGAIN IN JEOPARDY. IF WINDS DIMINISH FRI NIGHT MID 50S
RECORD LOWS WILL BE ATTAINABLE. GIVEN POSITION OF TROF...CHARLEY
WILL REMAIN A NON FACTOR AS WELL.

EXPECT A SLOW MODERATION BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK
AS UPPER TROF BEGINS TO FLATTEN AND LIFT NWD. MED RANGE GUIDANCE
SHOWING SOME DIFFS WITH THE HANDLING OF S/WV ENERGY BY THE MIDDLE OF
NEXT WEEK. PREFER TO LEAVE THE FCST DRY FOR NOW WITH TEMPS BACK NEAR
SEASONAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  77  58  79 /  60  50   0   0
SHOALS        66  77  57  79 /  60  40   0   0
CULLMAN       66  78  58  79 /  60  50   5   0
FAYETTEVILLE  64  76  57  78 /  60  40   0   0
FT PAYNE      66  76  60  79 /  60  50  10   5

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Aug 11, 12:00 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED AUG 11 2004

ALZ001>010-016-TNZ076-096-097-121000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN APPROACHING COLD FRONT...INTERACTING WITH GULF MOISTURE...WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE TENNESSEE VALLEY
THIS AFTERNOON AND EVENING. A FEW STRONGER STORMS MAY CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THESE STORMS...AS THEY WILL
MOVE SLOWLY.

SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH THE
OVERNIGHT HOURS AS THE COLD FRONT LINGERS NEAR THE AREA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS WILL PERSIST THROUGH THE MORNING HOURS ON THURSDAY
AS THE COLD FRONT SLIDES EAST AND A STRONG UPPER LEVEL SYSTEM MOVES
INTO THE TENNESSEE VALLEY. DRIER WEATHER IS EXPECTED BY FRIDAY AND
INTO NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.

BCC

In the hours before

Special weather statement, Aug 11, 1:53 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT WED AUG 11 2004

ALZ001-002-112100-
COLBERT-LAUDERDALE-
253 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM MOVING INTO
FAR WESTERN PORTIONS OF COLBERT AND LAUDERDALE COUNTIES...

AT 2:50 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR IUKA IN TISHOMINGO COUNTY MISSISSIPPI...SLOWLY
MOVING EAST AT AROUND 15 MPH. THIS STORM WILL AFFECT AREAS WEST OF
THE NATCHEZ TRACE PARKWAY...INCLUDING THE TOWN OF RIVERTON...AS
WELL AS THE CHEROKEE AREA.

HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
50 MPH...AND PERHAPS PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.
PERSONS IN THE AFFECTED AREAS SHOULD TAKE COVER UNTIL THE STORM
PASSES.

BCC

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 11, 2:35 PM CST
Where
Colbert County, 3 mi NW of Cherokee
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.783, -88.000

A few power lines were blown down by thunderstorm winds.

Flash Flood, Morgan

When
August 11, 5:12 PM CST to 7:00 PM CST
Where
Morgan County, Decatur
Reported by
EMERGENCY MANAGER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Flash flooding was occurring along highway 20 with several inches of water reported over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414716, 5414717.